Alert archive / Florida / Gale Warnings in 2026

Gale Warning 2, NWS Key West, FL

January 31, 2026

NWS Key West, FL issued this gale warning at Jan 31, 2026, 5:00 AM EST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2026, 5:00 AM EST (10:00 UTC)
Expired
Feb 1, 2026, 10:08 AM EST
In force
29 hr
Issued by
NWS Key West, FL

The text

As transmitted.

886 
WHUS72 KKEY 311000
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
500 AM EST Sat Jan 31 2026

GMZ031>035-042>044-052>055-072>075-311800-
/O.UPG.KKEY.GL.A.0002.000000T0000Z-260201T1600Z/
/O.NEW.KKEY.GL.W.0002.260131T1000Z-260201T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
500 AM EST Sat Jan 31 2026

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds 30 to 35 kt with frequent gusts up to 40
  kt and seas 10 to 15 ft expected.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or frequent
  gusts of 34 to 47 knots are imminent or occurring. Operating a
  vessel in gale conditions requires experience and properly
  equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

DP
5 follow-up statements
237 
WHUS72 KKEY 311317 AAA
MWWKEY

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Key West FL
817 AM EST Sat Jan 31 2026

GMZ031>035-042>044-052>055-072>075-312130-
/O.CON.KKEY.GL.W.0002.000000T0000Z-260201T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
817 AM EST Sat Jan 31 2026

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds increasing to near 35 knots with frequent
  gusts to 45 kt and seas 10 to 15 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$
431 
WHUS72 KKEY 312115
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
415 PM EST Sat Jan 31 2026

GMZ031>035-042>044-052>055-072>075-010530-
/O.CON.KKEY.GL.W.0002.000000T0000Z-260201T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
415 PM EST Sat Jan 31 2026

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds increasing to near 35 knots with 
  frequent gusts to 45 kt and seas 10 to 15 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$
524 
WHUS72 KKEY 010350
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1050 PM EST Sat Jan 31 2026

GMZ031>035-042>044-052>055-072>075-011200-
/O.CON.KKEY.GL.W.0002.000000T0000Z-260201T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1050 PM EST Sat Jan 31 2026

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds near 35 knots with frequent gusts of 40
  to 45 kt and seas 10 to 15 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$
139 
WHUS72 KKEY 010931
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
431 AM EST Sun Feb 1 2026

GMZ031>035-042>044-052>055-072>075-011600-
/O.CON.KKEY.GL.W.0002.000000T0000Z-260201T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EST Sun Feb 1 2026

...GALE WARNING IN EFFECT...

* WHAT...Northwest winds 25 to 30 knots with frequent gusts up to
  40 knots and seas 8 to 13 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

DP
835 
WHUS72 KKEY 011508
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1008 AM EST Sun Feb 1 2026

GMZ031>035-042>044-052>055-072>075-012100-
/O.CAN.KKEY.GL.W.0002.000000T0000Z-260201T1600Z/
/O.NEW.KKEY.SC.Y.0006.260201T1508Z-260201T2100Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1008 AM EST Sun Feb 1 2026

...SMALL CRAFT ADVISORY IN EFFECT...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 20 to 30 knots and seas 7 to 12 ft,
  highest in the Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Jan 30, 10:51 PM EST, 6 hours 9 minutes earlier. Its key messages:

  • -Gale Watch in effect for Saturday morning through Sunday morning. Gale-force winds may develop beginning as early as Saturday afternoon, continuing through Sunday morning. -A strong cold front will blast through the Florida Keys on Saturday, with a line of showers expected along and just ahead of the frontal passage. -Very cold and windy conditions are expected Saturday evening through at least Monday morning. A Wind Advisory and/or a Cold Weather Advisory will likely be required for portions or all of the Florida Keys. -The strong onshore winds may result in minor to moderate coastal flooding on our gulf and bay side waters late Saturday and Coastal Flood Statements/Advisories may be required.
Area forecast discussion, Jan 30, 10:51 PM EST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1051 PM EST Fri Jan 30 2026

...New DISCUSSION, MARINE, AVIATION...

.KEY MESSAGES...

-Gale Watch in effect for Saturday morning through Sunday morning.
 Gale-force winds may develop beginning as early as Saturday
 afternoon, continuing through Sunday morning.

-A strong cold front will blast through the Florida Keys on
 Saturday, with a line of showers expected along and just ahead of
 the frontal passage.

-Very cold and windy conditions are expected Saturday evening
 through at least Monday morning. A Wind Advisory and/or a Cold
 Weather Advisory will likely be required for portions or all of
 the Florida Keys.

-The strong onshore winds may result in minor to moderate coastal
 flooding on our gulf and bay side waters late Saturday and
 Coastal Flood Statements/Advisories may be required.

&&

.DISCUSSION...
Issued at 1030 PM EST Fri Jan 30 2026

Quiet weather remains along the Keys for the time being. A broad
disorganized low pressure complex across the Florida region is
resulting in broadly gentle northwest to northerly breezes across
the Keys. Skies are a mix of partly to mostly cloudy due to
multiple low to mid level decks. Surface conditions have moderated
quite a bit today with temperatures currently in the lower 60s
and dew points not much lower at near 60. Despite this, stable
conditions persist with zero CAPE and considerable dry air through
the lower to mid levels. Earlier shower and rain patches have long
since moved eastward out of the area.

The complicated low will swing east and northeastward into the
Atlantic and consolidate into a deepening low. As a result, winds
will remain light out of the northwest to north. This flow should
allow surface dew points to drop a few degrees overnight.
Nearshore gulf and bay side waters, currently in the mid 60s,
should cool a few degrees overnight and help to hold overnight
lows near 60 for most island locations. Rain chances will remain
essentially nil for much of the island chain.

Looking ahead, the long anticipated powerful cold front is
currently driving southeastward through the Gulf. As the front
nears the Keys, expect winds to surge out of the northwest
Saturday morning to near 25 mph and gusty, accompanied by
scattered to numerous showers. Winds are expected to strengthen
further to 30 to 35 mph with frequent gusts of 45 mph late
Saturday as a powerful 1040-1045 mb high spills southward down the
Plains. A Wind Advisory will likely be required for this period.
In addition, the strong winds may result in minor coastal flooding
on our gulf and bay side waters. These breezes, along with
Saturday night temperatures falling possibly into the 30's in the
Upper Keys and near or just below 50 in the Lower Keys will result
in wind chills in the 20's to 30's, respectively.

&&

.MARINE...
Issued at 1030 PM EST Fri Jan 30 2026

A disorganized array of low pressure centers around the Florida
Peninsula will consolidate off the Atlantic coast overnight. This
will keep breezes broadly gentle out of the northwest to north. A
powerful cold front will blast southeastward through Keys waters
on Saturday. Winds are expected to initially surge to 15 to 25
knots with gusts near 30 knots Saturday morning, accompanied by
showers. Cold air will continue to pour across Keys waters with
breezes freshening even further to near 35 knots with gusts near
40 knots. A Gale Watch remains in effect from Saturday afternoon
through Sunday morning.

&&

.AVIATION...
(00Z TAFS)
Issued at 1030 PM EST Fri Jan 30 2026

VFR conditions expected overnight at island terminals. A powerful
cold front will sweep through the Keys on Saturday. A round or two
of sub VFR conditions are possible due to showers ahead of the
front. Winds will surge out of the northwest in wake of the cold
front, likely bringing sub VFR ceilings and northwesterly winds
of 15 to 25 knots with gusts of 30 to 35 knots. Winds are
expected to strengthen further late in the afternoon and evening.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Gale Watch from 4 AM EST Saturday through Sunday morning for
     GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....11
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:48 AM ESTCold Weather AdvisoryKEYMonroe30 hr
Jan 31, 3:48 AM ESTWind AdvisoryKEYMonroe30 hr
Jan 31, 4:21 PM ESTCoastal Flood StatementKEYMonroe18 hr
Jan 31, 4:21 PM ESTCoastal Flood AdvisoryKEYMonroe7 hr

Nearby

Gale Warnings in Florida, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.